American comic W. C. Fields is quoted as having said, “Happiness means quiet nerves.” Of course, he also said, “I only drink to steady my nerves. Sometimes I’m so steady I don’t move for months.”
Cancer patients dealing with neuropathy may sympathize with Fields, as the side effect can drive one to considering several stiff drinks. “My mom was diagnosed with MM [multiple myeloma) in January 07,” says caregiver apachejane. She has been on chemotherapy up until about two months ago and has severe neuropathy. The pain is so bad she just cries.”
Fortunately, apachejane reports that her mother saw a doctor who put her on several medications, which helped her to feel significantly better. But this side effect is one that many patients struggle with, sometimes for months or years after chemotherapy is over.
“I have peripheral neuropathy in my feet following carbo/taxol,” says fighter Kate. “I finished my chemo last November and am still using a stick, although it has finally started to improve after nearly 8 months.”
Peripheral neuropathy is, in essence, nerve damage. Certain chemotherapy medications damage the nerves that take signals from the brain and spinal cord to other peripheral parts of the body, such as the hands and feet. According to aids.org, the breakdown occurs on the nerve endings (axons) that send sensations to the brain, and sometimes to the coating of the nerve fibers (called myelin). This all affects the transmission of pain signals-as if the wires were down, so to speak-creating pain signals for no reason, numbness, tingling (feeling of pins sand needles), burning, even loss of sensation to touch or of positional sense (getting off balance). Some patients have difficulty picking things up, buttoning clothes, or performing other everyday tasks. It’s usually the hands and feet-fingers and toes-that are affected, though the bowel, face, back, and chest can also be involved.
Chemo drugs known to cause neuropathy include vincristine, cisplatin, paclitaxel, taxol, taxotere, navelbine, velcade, etoposide and tenoposide, among others. Drugs used to treat cancer such as thalidomide, interferon, Avastin, and hormonal therapies can also be to blame, as can certain types of radiation therapy and surgery. According to cancerbackup.org, you may be more at risk if you’re having more than one type of drug or treatment that can cause nerve damage, if you’ve had previous anti-cancer drugs that cause it, if you have low levels of nutrients like vitamin E and B, or if you drink too much alcohol.
So far, there aren’t many options for preventing neuropathy before it occurs. Caring.com notes that one medication (Ethyol) has been shown to protect nerves and tissues from damage when given before chemo begins, so you may want to ask about that. They also suggest asking your doctor about the chemo meds he’s going to use, and requesting “amifostine” if the drugs are known to cause neuropathy. The minerals calcium and magnesium, given as part of hydration during chemo treatments, can help, as can taking vitamin B1 tablets.
If you’re noticing signs of neuropathy, tell your doctor right away, as he/she may be able to adjust your medications to help. Symtoms usually go from mild to more severe, advancing with each treatment, so it’s best to mention it as soon as possible. Pain may be treated with certain types of drugs, by injecting anaesthetic around the damaged nerve, or through electrical nerve stimulation (TENS). Acupuncture has also shown to help reduce symptoms. If you’re having trouble with coordination, muscle weakness, or balance, your doctor may refer you to a physical therapist.
As for self care, here are a few things you can do:
- Keep your hands and feet warm (wear gloves and warm socks)
- Avoid sharp objects and use working gloves when needed
- Use potholders to avoid burns
- Wear well-fitting shoes or boots
- Avoid walking around barefoot
- Test bath and shower temperatures with your elbow or knee before entering
- If you’re having trouble with balance, make sure rooms are well lit, keep walking areas clear of clutter, keep electrical wires hidden or taped down, and install non-skid matting in your bathtub and shower
- Consider massage to relieve pain and provide comfort
- Try deep breathing, meditation, and guided imagery to help with emotional stress
- If you’re experiencing neuropathy-induced constipation, exercise at least 30 minutes a day, eat foods high in fiber, and drink at least 8 glasses of water or juice a day
- Talk to your doctor about taking higher doses of B vitamins
- One fighter suggests the WSN Nerve Support Formula, created for diabetic neuropathy
Have you found help for your neuropathy? Please share any solutions.
Photo courtesy of chopstickMary via Flickr.com.